Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 16, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Feb 23, 2012, 3:37 PM EST. It took effect at Feb 24, 2012, 5:00 AM EST. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 3:37 PM EST (20:37 UTC)
- In effect from
- Feb 24, 2012, 5:00 AM EST
- Expired
- Feb 25, 2012, 10:18 PM EST
- In force
- 41 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 23, 1:25 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 23, 1:25 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EST THU FEB 23 2012
.AVIATION...
//DISCUSSION...
MINIMAL AVIATION CONCERNS THROUGH 00Z...WITH THIS PERIOD MARKED
BY JUST AN EXPANDING CIRRUS SHIELD SPILLING EAST OF ORGANIZING LOW
PRESSURE NOW OVER THE MIDDLE MISSISSIPPI VALLEY. THIS STORM SYSTEM
WILL TRACK THROUGH THE NORTHERN OHIO VALLEY TONIGHT SPREADING A DEEP
PLUME OF MOISTURE NORTHWARD AND INTO SOUTHEAST MICHIGAN OVERNIGHT.
CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH WITHIN THE 02-05Z
WINDOW AS AN AREA OF SNOWFALL EXPANDS IN COVERAGE AND INTENSITY.
A PERIOD OF MODERATE TO OCCASIONALLY HEAVY SNOWFALL WILL PROMOTE
IFR/LIFR VISIBILITY AND CEILING RESTRICTIONS THROUGH THE EARLY-
MID MORNING HOURS. PREVAILING NORTHEAST WINDS WILL STRENGTHEN
SLIGHTLY TONIGHT/EARLY FRIDAY AS THE DEEPENING LOW PASSES BY TO THE
SOUTH. WINDS BACK TO NORTHWESTERLY AND BECOME GUSTY BY FRIDAY
AFTERNOON.
FOR DTW...A BRIEF MIX OF RAIN AND SNOW AT THE ONSET WILL QUICKLY
TRANSITION TO ALL SNOW AS THE PRECIPITATION INTENSITY INCREASES.
HEAVIEST SNOWFALL WILL ARRIVE 05Z-10Z...WHERE SNOWFALL RATES OF ONE
HALF TO ONE INCH PER HOUR WILL BE POSSIBLE.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE IN CEILING FALLING BELOW 5000 FEET
00Z-04Z...HIGH CONFIDENCE AFTER 04Z. HIGH CONFIDENCE CEILING
WILL REMAIN BELOW 5000 FT THROUGH THE REMAINDER OF THE TAF CYCLE.
* LOW CONFIDENCE IN A BRIEF RAIN/SNOW MIX AT THE ONSET 02-04Z.
HIGH CONFIDENCE OF SNOW AS THE PRECIPITATION TYPE AFTER
04Z.
* LOW CONFIDENCE IN CIGS/VSBY FALLING BELOW 200FT AND/OR 1/2SM
OVERNIGHT.
&&
.PREV DISCUSSION...ISSUED 353 AM EST THU FEB 23 2012
SHORT TERM...TODAY
A COMPACT MID LEVEL DISTURBANCE...EVIDENT ON WATER VAPOR
IMAGERY...IS BRINGING A WIDESPREAD DUSTING...WITH LOCALIZED AREAS
GETTING CLOSE TO AN INCH OF SNOW TO AREAS NORTH OF M-59 EARLY THIS
MORNING. THIS QUICK MOVING FEATURE SHOULD EXIT SOUTHEAST MICHIGIN
WITHIN THE NEXT FEW HOURS.
WITH THIS FEATURE TO OUR EAST A WEAK RIDGE OF HIGH PRESSURE WILL
MOVE THROUGH THE CENTRAL GREAT LAKES...KEEPING THE WEATHER DRY FOR
THE REST OF THE MORNING AND INTO THE EARLY AFTERNOON HOURS. THE NEXT
LOW PRESSURE SYSTEM AFFECTING THE REGION WILL TRACK INTO THE WESTERN
OHIO VALLEY LATE THIS AFTERNOON. WHILE SOME OF THE PRECIPITATION
FROM THIS SYSTEM MAY MAKE ITS WAY INTO THE SOUTHERN CWA THIS
AFTERNOON...AFTERNOON TEMPERATURES AROUND 40 DEGREES WILL KEEP THE
PRECIPITATION TYPE AS A MIX OF RAIN AND SNOW...WITH NO SIGNIFICANT
ACCUMULATIONS IF ANY EXPECTED THROUGH 00Z.
LONG TERM...
WINTER STORM TAKES AIM AT SOUTHEAST MICHIGAN TONIGHT.
WATER VAPOR IMAGERY SHOWS ACTIVE PATTERN OVER THE ROCKIES...WITH
RAOBS SHOWING OUR UPPER LEVEL PV CENTER COMING OUT MONTANA...AS A
250 MB TEMP OF -44 C WAS REPORTED AT GREAT FALLS. 00Z REGIONAL
GEM/UKMET/GFS ALL LOOKED INITIALIZED DECENTLY OUT THERE...THE ONLY
COMPLAINT I SAW WAS ACROSS MINNESOTA...AS MSP CHECK IN COLDER AT
850/700/500 MB...BUT THIS WAS TIED TO THE SHORTWAVE WHICH TRACKED
THROUGH LOWER MICHIGAN LATE IN THE EVENING/EARLY THIS MORNING.
MODEL TRENDS TONIGHT VS 24 HOURS AGO IS FOR A STRONGER STORM
SYSTEM...AND SUBSEQUENTLY FARTHER NORTHWEST TRACK AND HIGHER QPF.
UKMET/REGIONAL GEM INDICATING THE FAVORABLE TRACK FROM ROUGHLY ST
LOUIS (00Z THURSDAY)...THROUGH SOUTHERN ILLINOIS/CENTRAL
INDIANA/NORTHERN OHIO AND THEN THROUGH ERIE PA. WHILE THE 00Z GFS IS
FAVORING A SLIGHTLY FARTHER NORTH TRACK...AS THE LOW EMBRACES THE
MOISTURE/HEAT FLUX FROM THE EASTERN GREAT LAKES. THIS LEADS TO
PRECIPITATION TYPE CONCERNS FOR THE BOTTOM FOUR COUNTIES
(WASHTENAW/WAYNE/LENAWEE/MONROE) AS WEDGE OF WARM AIR AROUND AND
SLIGHTLY ABOVE 850 MB WORKS INTO THE STATE...ALONG WITH MID LEVEL
DRY SLOT CONCERNS IMPINGING ON THE SOUTHERN MICHIGAN BORDER.
GFS ALSO SHOWING 3 TO 5 G/KG OF SPECIFIC HUMIDITY WORKING INTO
SOUTHEAST MICHIGAN...AND THAT HIGHER 5 G/KG IS USUALLY TELL TALE
SIGN WE ARE PROBABLY LOOKING AT SLEET EVENT TOWARD THE OHIO BORDER.
EVEN CONCERNED THE WARM LAYER AND SURFACE TEMPS WILL BE SUFFICIENT
FOR STRAIGHT RAIN RIGHT AT THE BORDER. THE CENTRAL PART OF THE CWA
(I-69/M-59) LOOKS TO BE IN THE SWEET SPOT...CENTERED AROUND THE -4 C
ISOTHERM AT 850 MB...AS FGEN/LIFT IS STELLAR...WITH CONTINUED
EVIDENCE OF SUBSTANTIAL INSTABILITY HIGHER UP (700-500 MB LAPSE
RATES GREATER THAN 7 C/KG)...WHICH I THINK MAY ALLOW FOR CONVECTIVE
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR. THE PROBLEM IS USUALLY
WITH THIS UNSTABLE PROFILE/INTENSE LIFT (GREATER THAN 20
-UBARS)...THE PRECIPITATION AXIS TENDS TO BE NARROW AND
FOCUSED...TIED WITH THE TROWAL STRUCTURE...AND HAVE CONCERNS THE
AXIS MAY NOT REACH THE FAR NORTHERN COUNTIES (BAY/MIDLAND) AND
SNOW TOTALS/QPF MAY REALLY STRUGGLE (SEE REGIONAL GEM) UP THERE.
ONCE AGAIN...THE 00Z EUROPEAN HAS COME IN AND THROWN A WRENCH INTO
THE EQUATION (QUARTER TO 3 TENTHS OF AN INCH QPF)...AS SYSTEM COMES
THROUGH MUCH WEAKER...WITH DUAL LOW PRESSURE CENTERS EVENTUALLY
CONSOLIDATING OVER THE EASTERN GREAT LAKES. UNFORTUNATELY...TONIGHT
WE DO NOT HAVE THE NOGAPS TO FALL BACK ONTO TO EITHER...AS IT IS
ADVERTISING AN UNINSPIRING FLATTER WAVE QUICKLY MOVING THROUGH THE
SOUTHERN OHIO VALLEY.
EVEN THOUGH MY PREFERENCE IS WITH A BLENDED GFS/CANADIAN/UKMET
SOLUTION...WHICH TRANSLATES TO 4-8 INCHES FOR THE CENTRAL SECTION
OF SOUTHEAST MICHIGAN...DONT LIKE REALLYING ON INSTABILITY TO HELP
CONTRIBUTE TO MUCH OF THE QPF TOTALS...AND CONFIDENCE IS NOT HIGH
ENOUGH TO UPGRADE TO A WARNING. WILL MAINTAIN THE WATCH AS WE
STILL HAVE SUFFICIENT TIME TO UPGRADE AND FINE TUNE THE
FORECAST...AS WE ARE PROBABLY ONLY LOOKING AT ABOUT HALF THE
COUNTIES REACHING WARNING CRITERIA.
FEW CHANGES MADE BEYOND FRIDAY. UPPER LEVEL TROUGH WILL SWING
THROUGH DURING THE FIRST HALF OF THE WEEKEND...WITH POSSIBLE
FLURRIES/SNOW SHOWERS. PRONOUNCED UPPER LEVEL RIDGE MOVES OVERHEAD
SATURDAY NIGHT...WITH WARM ADVECTION PATTERN SETTING UP FOR
SUNDAY. HOWEVER...WITH THE EXPECTED SNOW PACK...PLANNING ON TEMPS
COMING UP SHORT OF 40 DEGREES AT THIS POINT.
MARINE...
A WEAK RIDGE OF HIGH PRESSURE WILL TRACK THROUGH THE CENTRAL GREAT
LAKES TODAY...MAINTAINING A LIGHT AND VARIABLE WIND FIELD. A STRONG
LOW WILL LIFT OUT OF THE MISSISSIPPI RIVER VALLEY AND THROUGH THE
SOUTHERN GREAT LAKES BETWEEN LATE TONIGHT AND INTO FRIDAY. BREEZY
ENE WINDS DEVELOPING IN ADVANCE OF THIS LOW WILL BECOME GUSTY BUT
MOST AREAS ARE EXPECTED TO REMAIN BELOW GALE THRESHOLDS AT THIS
TIME. HOWEVER THE GUSTY ONSHORE WINDS MAY BRING WAVE HEIGHTS UP TO
SMALL CRAFT CRITERIA FRIDAY AND FRIDAY NIGHT ACROSS OUTER SAGINAW
BAY AND THE LAKE HURON NEARSHORE WATERS. ALTHOUGH NO HEADLINES WILL
BE ISSUED AT THIS TIME WILL MONITOR FUTURE FORECASTS FOR THIS
POSSIBILITY. BREEZY SOUTHWEST FLOW WILL DEVELOP LATE SUNDAY NIGHT
INTO MONDAY AS A LOW TRACKS ACROSS THE NORTHERN GREAT LAKES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-
MIZ070-MIZ075-MIZ076-MIZ082-MIZ083...FROM 7 PM THURSDAY TO
NOON FRIDAY.
WINTER STORM WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-
MIZ055...FROM 10 PM THURSDAY TO 2 PM FRIDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....MR
SHORT TERM...KURIMSKI
LONG TERM....SF
MARINE.......KURIMSKI
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Feb 23, 4:04 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 404 AM EST THU FEB 23 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 404 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT TONIGHT THROUGH FRIDAY MORNING. REFERENCE THE LATEST FORECASTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240915- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 404 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Feb 23, 10:51 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1051 AM EST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 NE AUBURN 43.62N 84.05W
02/23/2012 M1.4 INCH BAY MI CO-OP OBSERVER
12 HOUR TOTAL
0700 AM SNOW SANDUSKY 43.42N 82.83W
02/23/2012 M1.0 INCH SANILAC MI CO-OP OBSERVER
12 HOUR TOTAL
0700 AM SNOW 1 NNW YALE 43.14N 82.80W
02/23/2012 M1.2 INCH ST. CLAIR MI CO-OP OBSERVER
12 HOUR TOTAL
0715 AM SNOW VASSAR 43.37N 83.58W
02/23/2012 M1.0 INCH TUSCOLA MI CO-OP OBSERVER
12 HOUR TOTAL
0730 AM SNOW 4 E CROSWELL 43.26N 82.53W
02/23/2012 M3.0 INCH SANILAC MI CO-OP OBSERVER
12 HOUR TOTAL
0745 AM SNOW CARO 43.49N 83.40W
02/23/2012 M1.0 INCH TUSCOLA MI CO-OP OBSERVER
12 HOUR TOTAL
1000 AM SNOW LEXINGTON 43.27N 82.53W
02/23/2012 M2.5 INCH SANILAC MI TRAINED SPOTTER
12 HOUR TOTAL
1026 AM SNOW 5 NNW LAKEPORT 43.19N 82.54W
02/23/2012 M1.8 INCH SANILAC MI TRAINED SPOTTER
12 HOUR TOTAL
&&
RKULIKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:51 PM EST | Winter Storm Warning | DTX | Bay, Genesee, Huron, Lapeer, Livingston, Macomb and 9 more | 25 hr |
| Feb 23, 2:51 PM EST | Winter Weather Advisory | DTX | Bay, Lenawee, Livingston, Macomb, Midland, Monroe and 4 more | 25 hr |
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.